MAUDE Adverse Event Report: ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM

ABBOTT VASCULAR XIENCE SIERRA; DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Model Number 1550225-38
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Failure to Advance (2524); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Thrombosis (2100)
Date of Event 12/03/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
G9: exemption number e2019001-permits numbering sequence to begin with 10000, to avoid duplication of report numbers due to process transition.There may be gaps in numbering for reports submitted during the transition period.The stent remains in the patient.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was performed to treat a heavily tortuous and heavily calcified lesion in the second diagonal coronary artery.A 2.75x38mm xience sierra stent delivery system (sds) failed to cross due to the anatomy.The sds was removed without issues.An attempt to advance a 2.25x38mm xience sierra sds was made, however, this too failed to cross due to the anatomy.The patient was re-wired and a guideliner was placed.The same 2.25x38mm xience sierra sds was re-attempted and failed to cross again.During removal of the sds, the stent dislodged and all was removed as a single unit.At the time it was thought that the stent would be in the guideliner; however, this was not the case as the dislodged stent remained in the left anterior descending (lad) coronary artery.The dislodged stent was crushed against the vessel wall via balloon dilatation.The lad then developed thrombus and an attempt to re-wire was made for additional treatment.During re-wiring with an unspecified guide wire, the wire was entering the subintimal lad when a dissection occurred.An impella device was implanted and the patient was sent for a coronary artery bypass graft (cabg).There was no additional adverse patient sequela reported at this time.No additional information was provided.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no similar incidents from this lot.It should be noted that the xience siera everolimus eluting coronary stent system instruction for use (ifu) states: an unexpanded stent may be retracted into the guiding catheter one time only.An unexpanded stent should not be reintroduced into the artery once it has been pulled back into the guiding catheter.Subsequent movement in and out through the distal end of the guiding catheter should not be performed, as the stent may be damaged or dislodged during retraction back into the guiding catheter.In this case, it is unknown if the ifu deviation related to reinserting the sds may have contributed to the reported event.The investigation determined the reported difficulties and treatment appear to be related to circumstances of the procedure as it is likely the device interacted with difficult anatomy during advancement to the lesion causing the reported failure to advance.The device was then removed, a new guide wire and guide liner were added and the device was re-inserted.The device failed to cross the lesion after re-insertion and the stent dislodged during removal causing the reported stent dislodgement with the patient effects of device embedded in vessel, thrombosis, additional therapy/non-surgical treatment, surgical procedure and hospitalization.The reported patient effect of thrombosis is listed in the xience sierra everolimus eluting coronary stent systems ifu as a known patient effect of coronary stenting procedures.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
XIENCE SIERRA
Common Device Name
DRUG ELUTING CORONARY STENT DELIVERY SYSTEM
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key9511682
Report Number2024168-2019-14931
Device Sequence Number19492541
Product Code NIQ
UDI-Device Identifier08717648227066
UDI-Public08717648227066
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P110019
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/02/2020
Device Model Number1550225-38
Device Catalogue Number1550225-38
Device Lot Number9042641
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/03/2019
Supplement Date Received by Manufacturer01/06/2020
Initial Report FDA Received Date12/23/2019
Supplement Report FDA Received Date01/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDELINER
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Disability;
Patient Age65 YR
Patient Weight103